Tennessee, 2016Ice Storm in Tennessee, January 20, 2016
January 20, 2016 · NWS HUN · 1 event in 1 county or zone
A weak area of low pressure moved northeast along a nearly stationary frontal boundary into the Tennessee valley region, producing mainly light freezing rain during the morning hours of January 20th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak area of low pressure moved northeast along a nearly stationary frontal boundary into the Tennessee valley region, producing mainly light freezing rain during the morning hours of January 20th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jan 20, 5:57 AM CST, 3 hours 7 minutes earlier.
Area forecast discussion, Jan 20, 5:57 AM CST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
557 AM CST WED JAN 20 2016
.UPDATE...
FOR 12Z TAFS
&&
.DISCUSSION...
/ISSUED 327 AM CST WED JAN 20 2016/
A LOT OF QUESTIONS REMAIN AS TO HOW THE PRECIP EVOLVES OVER THE NEXT
3-5 HOURS. TEMPS AT 9Z WERE AROUND 30-34 DEGREES...37 AT MUSCLE
SHOALS AND 36 AT HUNTSVILLE...WITH A LIGHT SE FLOW AND DEW POINTS IN
THE TEENS TO AROUND 20. LOOKING AT MESONETS IN THE AREA THESE TWO
LOCATIONS SEEM TO BE THE WARMEST WITH MOST OBS AT 34 AND BELOW. THIS
IS A DEG OR TWO WARMER THAN PREVIOUSLY EXPECTED AT THIS TIME. THE
MAIN BAND OF PRECIP IS MOVING ACROSS THE WESTERN MS BORDER WITH A
BAND OF LIGHT PRECIP AHEAD OF IT IN CENTRAL MS. HIRES GUIDANCE IS
LIKELY STRUGGLING WITH THE TEMPS THIS MORNING AS THERE WILL BE SOME
EVAPORATIVE COOLING IMPACTS ONCE THE PRECIP ARRIVES. BACK IN
AR...TEMPS WERE DROPPING 2-3 DEGREES....EVEN 4-5 IN A FEW
LOCATIONS...ONCE THE PRECIP STARTED FALLING. IF TEMPS CAN STAY STEADY
AT 31-34 DEGREES BY THE TIME PRECIP ARRIVES...WE WILL SEE SOME
SNOW/SLEET/FREEZING RAIN WITH FREEZING RAIN BEING THE MOST LIKELY
TYPE AT THIS POINT. COULD EVEN SEE THE PRECIP START AS RAIN...THE
TEMPS COOL AND GET FREEZING RAIN AND THEN WARM BACK FOR ALL RAIN. THE
LAST FEW HOURS OF LAPS SOUNDINGS CONTINUE TO SHOW WET BULB TEMPS
BELOW FREEZING AND EVEN IF THE OBS ARE READING ABOVE 32 THE SURFACE
MAY BE AT FREEZING STILL...ESPECIALLY IN ELEVATED LOCATIONS. HOWEVER
IF WE GET TO 35-36 DEG...IT IS GOING TO BE HARD TO GET ANY SORT OF
WINTER PRECIP...ESPECIALLY IN AREAS WEST OF INTERSTATE 65 WHERE THE
WARMER TEMPS CURRENTLY ARE.
THEREFORE IT IS VERY DIFFICULT TO PINPOINT HOW THE TEMPS WILL REACT
IN THE NEXT FEW HOURS AND HARD TO CONVEY IN THE FORECAST DATABASE.
AS WELL...WHAT HAPPENS ACROSS MS WILL BE MONITORED CLOSELY. WE ARE
TALKING THE DIFFERENCE OF A SINGLE DEGREE CHANGING THIS ENTIRE
FORECAST AND THAT IS SOMETHING NEARLY IMPOSSIBLE TO PREDICT. STILL
HAVE DECENT CONFIDENCE THAT AREAS EAST WILL SEE SOME FROZEN PRECIP AS
THEY STAY STUCK IN THE COLDER AIR LONGER. BUT IT IS LOOKING MORE
LIKELY THAT AREAS WEST MAY SEE PLAIN RAIN AND FROZEN PRECIPITATION
ONLY IN COLDER...HIGHER ELEVATIONS. EVENTUALLY EVERYWHERE WILL
TRANSITION TO ALL RAIN...LIKELY BY 17-18Z...AND THE LINE OF SHOWERS
SHOULD BE OUT OF THE AREA BY 21-00Z.
THE WEAK UPPER TROUGH CONTINUES TO MOVE THROUGH INTO TONIGHT WITH
THE SURFACE TROUGH PASSING OFF TO THE EAST BY 00Z. THE BOUNDARY WILL
LINGER THROUGH THE NIGHT AND INTO THURSDAY LEAVING A CHANCE OF RAIN
SHOWERS IN THE FORECAST THROUGH THAT PERIOD. THE NEXT UPPER TROUGH
WILL DIG INTO TEXAS THURSDAY EVENING WITH SURFACE CYCLOGENESIS
OCCURRING OVER THE TX/LA BORDER WITH A WARM FRONT JUST SOUTH OF THE
REGION BY 00Z FRIDAY. THIS WILL MOVE NORTH AND BRING WIDESPREAD
MODERATE TO OCCASIONALLY HEAVY RAINFALL THURSDAY NIGHT AND THROUGH
FRIDAY MORNING. WITH STRONG UPPER DYNAMICS AND DECENT MID LEVEL LAPSE
RATES CANNOT RULE OUT A RUMBLE OF THUNDER THURSDAY AND THURSDAY
NIGHT. HOWEVER DO NOT THINK INSTABILITY IS ENOUGH TO WARRANT ANY
MENTION IN THE FORECAST. WITH THIS WARM FRONT IN THE VICINITY...HIGHS
THURSDAY WILL BE IN THE UPPER 40S TO AROUND 50 AND LOWS WILL ONLY
DROP INTO THE LOWER TO MIDDLE 40S. COOLER AIR WILL BE ABLE TO MAKE
IT INTO THE REGION IN TIME ON FRIDAY SO THAT HIGHS WILL ONLY BE A
DEG OR TWO WARMER THAN THE THURSDAY NIGHT LOWS.
WITH THE STRONG UPPER TROUGH IN PLACE OVER THE AREA FRIDAY...COLDER
AIR WILL BE ABLE TO FILTER IN FROM THE NW QUITE QUICKLY AFTER 18Z AND
WILL CHANGE OVER THE REMAINING PRECIP TO SNOW FROM WEST TO EAST.
SYNOPTIC DIFFERENCES IN TERMS OF WHERE THE UPPER LOW WILL BE ON
FRIDAY WILL PLAY A BIG PART IN THE SNOWFALL AMOUNTS. NEW 00Z ECMWF
KEEPS THE UPPER LOW OVER OUR SE COUNTIES AS OF 00Z SATURDAY WHICH
COULD SET UP SOME BANDING POTENTIAL AROUND THE TN RIVER AND NORTH.
THE GFS/NAM HOWEVER BOTH KEEP THE LOW TO THE NORTH AND THE ASSOCIATED
HEAVIER PRECIP TO THE NORTH AS WELL. FAIRLY HIGH CONFIDENCE AT THIS
POINT THAT THE ENTIRE AREA WILL SEE SNOW LATE FRIDAY AFTERNOON AND
OVERNIGHT FRIDAY NIGHT WITH THE HIGHEST AMOUNTS IN THE NORTHERN HALF
OF THE CWA. HOWEVER HOW MUCH FALLS IS STILL UNCERTAIN AT THIS POINT.
WILL TAKE A LOWER TO MID RANGE APPROACH AT THIS TIME WITH AROUND 1
INCH IN THE FAR NORTHEASTERN AREAS AND A TRACE TO HALF AN INCH NORTH
OF THE TN RIVER. THIS WILL LIKELY CHANGE AS THE EVENT DRAWS CLOSER.
ANOTHER THING TO NOTE IS THE WINDS. THE PRESSURE GRADIENT TIGHTENS
FRIDAY MORNING INTO FRIDAY EVENING AND REMAINS STRONG THROUGH THE
NIGHT. GUSTS UP TO 20-25MPH WOULD BE POSSIBLE AND WITH THE
SNOWFALL...BLOWING SNOW MAY BECOME A HAZARD.
THE UPPER LOW QUICKLY EXITS THE REGION EARLY SATURDAY MORNING WITH
SOME DIFFERENCES AS TO HOW LONG THE MOISTURE REMAINS. GFS LINGERS
PRECIP EVEN INTO 00Z SUNDAY WHICH WOULD RESULT IN MORE SNOWFALL THAN
THE ECMWF WHICH CUTS OFF THE MOISTURE BY 12Z. EITHER WAY ANYTHING
AFTER 12Z WOULD BE LIGHT IN NATURE AND WILL KEEP THE POPS LOW AND
CONFINED TO THE NE COUNTIES. WITH THE COLD AIR IN PLACE...HIGHS SAT
WILL LIKELY ONLY GET INTO THE MIDDLE 30S WITH LOWS FALLING INTO THE
LOWER TO MIDDLE 20S.
THE COLD AIR IS SHORT LIVED AS ANOTHER UPPER LOW DIGS INTO THE
MIDWEST SUNDAY WITH UPPER RIDGING BUILDING OVER THE LOCAL AREA.
MOSTLY SUNNY SKIES RETURN AS WELL FOR SUNDAY WITH HIGHS IN THE UPPER
40S. AS THE LOW APPROACHES...SOUTHERLY RETURN FLOW DEVELOPS AS BROAD
SURFACE HIGH PRESSURE SHIFTS OFF TO THE SOUTHEAST. THIS WILL HELP
RAISE TEMPS MONDAY INTO THE LOWER 50S. SYNOPTIC SCALE DIFFERENCES ARE
EVIDENT MONDAY INTO TUESDAY AS TO WHERE THE UPPER LOW ENDS UP AND
THEREFORE WHERE THE SURFACE LOW AND FRONTAL SYSTEM SETS UP...LEADING
TO SOME TIMING AND QPF DIFFERENCES. EITHER WAY...LOOKS LIKE A PRETTY
GOOD CHANCE OF WIDESPREAD RAINFALL MONDAY NIGHT INTO TUESDAY
AFTERNOON AND WILL CONTINUE TO CARRY THE CHANCE POPS. ONCE AGAIN
COULD SEE LIGHT SNOW ON THE BACKSIDE OF THE SYSTEM BUT TOO EARLY TO
MENTION AT THIS TIME.
DEPENDING WHERE THE UPPER LOW ENDS UP WILL HELP DETERMINE THE TEMPS
ON TUE AND WED BUT LOOKING JUST SLIGHTLY BELOW NORMAL AT THIS TIME
WITH HIGHS IN THE UPPER 40S AND LOWS DROPPING BACK NEAR FREEZING.
LN
&&
.AVIATION...
FOR 12Z TAFS...BAND OF LGT/MOD PCPN IS CURRENTLY ENTERING NW ALABAMA
AND SHOULD ADVANCE EWD THRU REMAINDER OF THE MORNING HOURS...WITH
RA AS PREVAILING WX COND FOR MSL/12-16Z AND HSV/14-18Z. BASED ON
CURRENT TEMPS AND UPSTREAM OBS WE WILL NOT INCLUDE FZRA OR PL IN
FORECAST...ALTHOUGH A VERY BRIEF PERIOD OF FREEZING/FROZEN PRECIP
WILL BE PSBL AT ONSET. PCPN BAND WILL CONTINUE TO SHIFT SEWD AND AWAY
FROM TERMINALS EARLY THIS AFTN...ALTHOUGH -RA WILL LIKELY PERSIST AS
INVERTED TROUGH SETTLES ACROSS THE REGION. CIGS WILL FALL TO MVFR
LEVELS AS PRECIP BEGINS...WITH VSBY REDUCTIONS TO ARND 4SM. IFR-LEVEL
CIGS ARE FORECAST TO DEVELOP THIS AFTN AND CONTINUE THRU END OF TAF
PERIOD ALONG WITH VSBY IN THE 3-4 SM RANGE. AFTER LGT/VRBL WINDS THIS
AFTN...A MORE PRONOUNCED ENE FLOW WILL BECOME ESTABLISHED OVERNIGHT.
70/DD
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...WINTER WEATHER ADVISORY UNTIL NOON CST TODAY FOR ALZ001-005-006-009-
010.
TN...WINTER WEATHER ADVISORY UNTIL NOON CST TODAY FOR TNZ076-096-097.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.Hazardous weather outlook, Jan 20, 5:08 AM CST, 3 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
508 AM CST WED JAN 20 2016
ALZ001>010-016-TNZ076-096-097-211115-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
508 AM CST WED JAN 20 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...TODAY AND TONIGHT...
A WINTRY MIX OF FREEZING RAIN, SLEET, AND SNOW IS POSSIBLE THIS
MORNING...WITH THE GREATEST CHANCES FOR ICE AND SNOW ACCUMULATIONS
ACROSS SOUTHERN MIDDLE TENNESSEE AND PORTIONS OF NORTHEAST ALABAMA. A
WINTER WEATHER ADVISORY REMAINS IN EFFECT THROUGH NOON CST FOR ALL
COUNTIES NORTH OF THE TENNESSEE RIVER...AS WELL AS DEKALB COUNTY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
AN EVEN STRONGER STORM SYSTEM WILL BEGIN TO IMPACT THE REGION
THURSDAY AFTERNOON...WITH WIDESPREAD RAINFALL EXPECTED FROM
THURSDAY NIGHT INTO FRIDAY MORNING. LOCALLY HEAVY RAINFALL IS
POSSIBLE...WITH MOST LOCATIONS RECEIVING BETWEEN 1 TO 2 INCHES OF
RAIN DURING THIS PERIOD.
COLD AIR WILL QUICKLY SPREAD SOUTHEASTWARD ON FRIDAY AFTERNOON IN THE
WAKE OF THIS SYSTEM...WITH LINGERING RAIN TRANSITIONING TO SNOW FOR
ALL AREAS BY EARLY FRIDAY EVENING. LOCATIONS ALONG AND NORTH OF THE
TENNESSEE RIVER MAY RECEIVE BETWEEN ONE HALF OF AN INCH AND ONE INCH
OF SNOW BEFORE PRECIPITATION ENDS SATURDAY MORNING.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.
70/DD
Ice Storm, Franklin
- When
- January 20, 9:04 AM CST to 11:30 AM CST
- Where
- Franklin forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 35.155, -86.092 (the zone’s center; the record gives no point)
A quarter of an inch of freezing rain accumulation was reported on area roads, trees and power lines at Sewanee, Tennessee.
- Ice Storm
- Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in North Carolina, January 20, 20162 deaths · 1 injured · $30,000 · 2 events
- Winter Weather in North Carolina, January 20, 20161 death · 1 injured · 2 events
- Winter Weather in Virginia, January 20, 20161 death · 1 event
- Blizzard and Heavy Snow in Tennessee, January 20, 201629 events
- Winter Storm and Winter Weather in Tennessee, January 20, 201621 events
- Winter Storm and Winter Weather in Georgia, January 20, 201621 events
- Winter Weather in Ohio, January 20, 201619 events
- Winter Weather in North Carolina, January 20, 201618 events
- Heavy Snow in Kentucky, January 20, 201617 events
- Winter Weather in Tennessee, January 20, 201615 events
- Dense Fog in California, January 20 to 22, 201613 events
- High Surf in Hawaii, January 20 to 21, 201613 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 614749.